Chronic salicylate poisoning and severe malaria
BACKGROUND Salicylates continue to be marketed and to be used in developing countries as over-the-counter (OTC) antipyretics in children, whereas in developed countries they are no longer used in children because of safety concerns. The presenting signs of salicylate poisoning, especially chronic (repeated administration of therapeutic or excessive doses for longer than 12 h), can include metabolic acidosis, hypoglycaemia, lethargy, and coma and fits. These signs are also common in severe malaria in African children. Admission of two probable cases of chronic salicylate poisoning prompted us to look for other cases among children presenting to our hospital in Kenya, apparently with severe malaria. METHODS All children admitted to Kilifi District Hospital between July and September, 1994, who had a positive blood film for Plasmodium falciparum, and one or more of coma, prostration, or respiratory distress were eligible. As well as routine tests for malaria and routine biochemistry, salicylate concentrations were measured. Management of children (aged 6 months to 10 years) in the community was assessed by a cross-sectional survey of 463 households and by interviews with mothers 2 days after they had bought OTC drugs for a child with fever. FINDINGS Data were available for 143 of 154 children with initial primary diagnoses of severe malaria. 129 (90 percent) had detectable (>l mg/dL) salicylate. Six of these had salicylate concentrations of 20 mg/dL or higher. All six had neurological impairment and metabolic acidosis and four were, or became, hypoglycaemic. OTC drugs were the first-line treatment in 188 (74 percent) of 254 fever episodes during the 2 weeks before the cross-sectional survey. Of 250 mothers who bought drugs for a febrile child, 236 (94 percent) bought a preparation containing salicylates and 50 (21 percent) gave a dose higher than the manufacturer's recommended maximum. INTERPRETATION These cases suggest that in some children salicylate poisoning may cause or contribute to the development of metabolic acidosis and hypoglycaemia, complications of severe malaria associated with high mortality.